Thunderstorm Wind, Giles
- When
- August 17, 3:40 PM EST
- Where
- Giles County, 3 mi NW of Poplar Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.251, -80.769
A large tree was blown down.
Severe thunderstorms were isolated over the New River Valley and Alleghany Highlands, during the afternoon of August 17th. Damaging winds and hail up to the size of quarters occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms were isolated over the New River Valley and Alleghany Highlands, during the afternoon of August 17th. Damaging winds and hail up to the size of quarters occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 17, 2:43 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 343 PM EDT MON AUG 17 2009 .SYNOPSIS... HIGH PRESSURE WILL REMAIN OVER THE AREA INTO MIDWEEK...WITH INCREASING MOISTURE FROM THE SOUTH AND WEST. A FRONT WILL APPROACH THE REGION THURSDAY...BUT IS NOT EXPECTED TO MOVE THROUGH THE AREA UNTIL THE WEEKEND. && .NEAR TERM /THROUGH TUESDAY/... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON IN UNSTABLE AIR ACROSS WESTERN HIGHER TERRAIN. DECIDED TO INCREASE POPS THIS EVENING WITH A WEAK SOUTHWEST FLOW...LOW LEVEL CONVERGENCE AND MOISTURE POOLING ACROSS THE SOUTHWEST AND FAR WEST OF THE CWA. PLACED LIKELY POPS IN THE NC MTNS AS SEEN ON THE NAM AND WRFARW- RNK. WITH LIGHT FLOW AND PWATS AROUND 1.3 INCHES...ANY STORM THAT DEVELOP COULD BE A SLOW MOVER WITH LOCALLY HEAVY RAINS. IN THE HWO... CONTINUED THE HEAVY RAIN MENTION OF 1 TO 3 INCHES OF RAIN WITH THUNDERSTORMS. CONVECTION WILL BE DIURNAL...WITH THE LOSS OF HEATING GRADUALLY TAPER IT OFF TONIGHT. ANOTHER WARM AND MUGGY NIGHT EXPECTED WITH LOWS RANGING THROUGH THE 60S...CLOSE TO MET MOS. WITH CONVECTION AND DEBRIS CLOUDS IN THE AREA...FOG MAY NOT BE AS WIDESPREAD AS THE PAST FEW NIGHTS. ON TUESDAY...CONVECTION WILL CONTINUE TO BE DIURNALLY DRIVEN AND CONFINED MAINLY TO HIGHER TERRAIN ACROSS THE WEST WHICH WILL BE CLOSER TO THETA-E RIDGE AND WHERE LOCALIZED UPWARD VERTICAL MOTION FIELDS WILL BE MAXIMIZED BY DIFFERENTIAL HEATING. DECIDED TO ADD MENTION SOME LOCALLY HEAVY RAIN WITH THUNDERSTORMS. HIGH TEMPERATURES WILL RANGE FROM AROUND 80 DEGREES OVER THE HIGHER ELEVATIONS...TO THE LOWER 90S OUT ACROSS THE PIEDMONT. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE CENTERED OVER THE REGION WILL GRADUALLY WEAKEN AND SLIDE SOUTHEAST. THIS WILL OPEN THE DOOR TO THE GULF OF MEXICO WITH DEEP TRANSPORT OF MOISTURE FLOWING NORTHWARD AROUND THE PERIMETER OF THE SURFACE RIDGE...PWATS INCREASING TO AROUND 2 INCHES BY WEDNESDAY NIGHT. REMNANT TROPICAL MOISTURE (WHATS LEFT OF CLAUDETTE) WILL ALSO FLOW NORTHWARD INTO THE TN VALLEY...AND WILL LIKELY ENHANCE PRECIP POTENTIAL AND RATES FOR MID WEEK...ESPECIALLY MTNS AND INTO THE TN/OH VALLEYS WHERE THE VERTICAL MOITION IS FCST TO THE THE GREATEST. WITH ONLY MARGINALLY UNSTABLE AIR MASS AND LACK OF APPRECIABLE DYNAMIC FORCING...ANY SHOWER OR THUNDERSTORM ACTIVITY WILL CONTINUE TO BE DIURNALLY DRIVEN AND CONFINED MAINLY TO HIGHER TERRAIN ACROSS THE SOUTHWEST AND WEST WHICH WILL BE CLOSER TO THETA-E RIDGE AND WHERE LOCALIZED UPWARD VERTICAL MOTION FIELDS WILL BE MAXIMIZED BY DIFFERENTIAL HEATING AND UPSLOPING AS LOWER ATMOSPHERIC WINDS VEER INTO THE SOUTHWEST. AS UPPER TROF AND ASSOCIATED COLD FRONT BEGINS TO APPROACH THE AREA FROM THE NORTHWEST ON THURSDAY...AND AS SURFACE RIDGE MOVES OFFSHORE AND UPPER RIDGE FLATTENS AND DRIFTS SOUTH IN RESPONSE... INCREASING WESTERLY STEERING WINDS AND MOISTENING ATMOSPHERIC PROFILE WILL SUPPORT BETTER TRANSPORT OF STORMS EAST TO THE PIEDMONT. UNTIL THAT TIME...ANY STORMS THAT MAY DEVELOP OVER THE PIEDMONT SHOULD REMAIN ISOLATED IN NATURE...WITH THE HIGHER THREAT REMAINING OVER THE WESTERN AND SOUTHWESTERN MOUNTAINS AND FOOTHILLS. LITTLE CHANGE IN TEMPERATURES EXPECTED FROM DAY TO DAY...WITH DAYTIME HIGH TEMPERATURES RANGING FROM THE UPPER 70S TO LOWER 80S OVER THE HIGHER ELEVATIONS...TO THE LOWER 90S OUT ACROSS THE PIEDMONT. OVERNIGHT LOWS WILL MAINLY BE IN THE 60S...CLOSER TO 60 IN THE MOUNTAINS AND CLOSER TO 70 IN THE PIEDMONT. METMOS...MAVMOS... AND LOCAL MOSMOS GUIDANCE FAIRLY SIMILAR THROUGH THE MID RANGE PERIOD AND GENERALLY ACCEPTED WITH LITTLE CHANGES NEEDED. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AMPLIFYING GREAT LAKES TROF WILL MOVE STEADILY EAST ACROSS ERN CONUS. HPC IS USING THE TIMING AND RELIABLILITY OF THE ECMWF DURING THIS PERIOD WITH A FAIRLY STRONG FRONT CROSSING OUR CWA EITHER FRIDAY OR EARLY SATURDAY. THIS UPPER TROF WILL LIKELY BECOME THE STEERING MECHANISM FOR ANY TROPICAL SYSTEM THAT WOULD APPROACH FROM THE SOUTHEAST. PLEASE CONSULT LATEST TPC ADVISORIES/DISCUSSIONS FOR UP TO DATE INFO REGARDING TROPICS. FOR NOW WILL FOCUS THE HIGHEST POPS FRIDAY...THEN GRADUALLY DECREASE POPS BY LATE IN THE WEEKEND...NOT TOTALLY RELINQUISHING THE THREAT UNTIL CONFIDENT THE FRONT WILL COMPLETELY CLEAR THE AREA. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... VFR CONDITIONS WITH SCT MVFR/ISOLD IFR CONVECTION THIS AFTERNOON AND EVENING. WITH SW FLOW AND LOW LEVEL CONVERGENCE...BLF TAF SITE HAS THE BEST CHC OF A THUNDERSTORM. CONVECTION HAS DEVELOPED NEAR ROA AND DAN AND WILL MOVE SLOWLY EAST. ADDED MENTION TO ROA AND DAN TAFS FOR NEXT COUPLE OF HOURS. ANY STORMS THAT DEVELOP WILL BE VERY SLOW MOVG...SO COULD BRING HEAVY DOWNPOURS AND ISOLATED IFR CONDITIONS. DEPENDING ON DEBRIS CLOUD COVER FROM TSTMS...WE MAY SEE ANOTHER ROUND OF FOG DEVELOPING. THINK IT WILL BE SCATTERED AND SHALLOW THOUGH...SIMILAR TO THIS MORNING. THIS PATTERN REMAINS IN THROUGH TUESDAY...WITH A GRADUAL INCREASE IN AFTERNOON/EVENING TSTM COVERAGE AS MOISTURE INCREASES. MORE ORGANIZED STORMS ARE POSSIBLE BEGINNING MID WEEK AS A FRONT MOVES SOUTH INTO THE REGION. COOLER AND LESS HUMID AIR WILL ARRIVE DURING THE WEEKEND INTO EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/KK NEAR TERM...KK SHORT TERM...PM/WERT LONG TERM...PM AVIATION...JJ/KK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1229 PM EDT MON AUG 17 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181630- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1229 PM EDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS... WITH ISOLATED STORMS OVER THE PIEDMONT. STORMS WILL MOVE VERY SLOWLY AND MAY BE ACCOMPANIED BY LOCALLY HEAVY RAIN. BECAUSE OF THE SLOW MOTION OF THE STORMS...HIGHLY LOCALIZED RAINFALL TOTALS OF ONE TO THREE INCHES ARE POSSIBLE. THE HEAVY RAINFALL IN A RELATIVELY SHORT PERIOD OF TIME MAY BE SUFFICIENT TO PRODUCE LOCALIZED FLOODING IN LOW LYING AREAS AND IN AREAS OF POOR DRAINAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT MON AUG 17 2009
VAZ009-012-015-172045-
GRAYSON VA-SMYTH VA-WYTHE VA-
346 PM EDT MON AUG 17 2009
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF GRAYSON...SMYTH AND
WYTHE COUNTIES...
AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SPEEDWELL...AND WAS NEARLY STATIONARY OR BACK BUILDING TO THE WEST.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CROCKETT AND WYTHEVILLE BETWEEN 350 AND 400
PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3697 8139 3697 8135 3698 8134 3703 8112
3702 8111 3707 8093 3685 8085 3681 8100
3682 8102 3681 8104 3678 8102 3669 8128
3695 8149
EXPERIMENTAL
SKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT MON AUG 17 2009
VAZ058-172015-
HALIFAX VA-
350 PM EDT MON AUG 17 2009
...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...
AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF VIRGILINA...MOVING EAST AT 10 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR HITESBURG AROUND 400 PM.
LAT...LON 3663 7857 3665 7862 3669 7865 3667 7869
3659 7871 3662 7878 3669 7876 3670 7864
3668 7861 3664 7854
EXPERIMENTAL
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 5 N PROSPECT HILL 36.32N 79.21W
08/17/2009 E0.88 INCH CASWELL NC PUBLIC
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD GALAX 36.67N 80.92W
08/17/2009 CITY OF GALAX VA LAW ENFORCEMENT
THREE ROADS CLOSED DUE TO HIGH WATER IN CITY OF GALAX.
MOST DUE TO POOR LOCAL DRAINAGE. GLENDALE ROAD NEAR
INTERSECTION OF CLIFFVIEW STREET HAD 6 INCHES OF WATER
FLOWING ACROSS IT DUE TO TRIBUTARY OF CHESTNUT CREEK
BEING OUT OF ITS BANKS. ONE HOME HAD WATER IN IT AS WELL.
REPORTED BY GALAX POLICE.
&&
SKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT MON AUG 17 2009
VAZ044-172100-
PITTSYLVANIA VA-
425 PM EDT MON AUG 17 2009
...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...
AT 424 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
INGRAM...MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF PITTSYLVANIA COUNTY.
LAT...LON 3677 7917 3675 7917 3672 7918 3671 7928
3681 7933 3683 7924 3680 7916 3678 7916
EXPERIMENTAL
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT MON AUG 17 2009
VAZ022-172130-
ROANOKE VA-
429 PM EDT MON AUG 17 2009
...A STRONG THUNDERSTORM WILL AFFECT ROANOKE COUNTY...
AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
SALEM CITY...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES ARE POSSIBLE ALONG THE
INTERSTATE 81 CORRIDOR IN THE VICINITY OF SALEM. MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON AREA ROADWAYS INTO LATE THIS AFTERNOON.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3732 7990 3721 7989 3720 8017 3735 8025
3741 8006
EXPERIMENTAL
JHThe national radar mosaic for the moment the first event began.
3 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
A large tree was blown down.
A microburst snapped off and uprooted numerous trees along North Fork Road.
Just over two inches of rain in less than 30 minutes scoured out 16 to 18 inches of a gravel driveway.
Trees were blown down along Route 39 in Hidden Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194970, 194965, 194966, 194968, 194967, 194969.